While it is not known exactly what to expect from a Truvada overdose, effects may include kidney problems or lactic acidosis and hepatic steatosis (a dangerous side effect that can damage the liver). Specific effects will vary, depending on the dosage and if it is combined with other substances. Treatment options for a Truvada overdose include certain medications, supportive care, and "pumping the stomach."
Truvada Overdose: An Overview
Truvada® (emtricitabine and tenofovir disoproxil fumarate) is a prescription AIDS and HIV treatment. It contains two different medications. Tenofovir belongs to a class of medications known as nucleotide reverse transcriptase inhibitors (NtRTIs), while emtricitabine belongs to a group of medications known as nucleoside reverse transcriptase inhibitors (NRTIs). The effects of a Truvada overdose will vary, depending on a number of factors, including the Truvada dosage and whether it is taken with any other medicines, alcohol, food, or street drugs.
If you happen to overdose on Truvada, seek immediate medical attention.
Symptoms of a Truvada Overdose
It is not known exactly what to expect from an overdose of Truvada. Based on the possible side effects of the drug, the following serious overdose effects are possible:
- Lactic acidosis and hepatic steatosis, a dangerous side effect that can damage the liver and may cause:
- Muscle pain
- Trouble breathing
- Stomach pain
- Shortness of breath
- Dizziness or lightheadedness
- A slow or irregular heartbeat
- Persistent nausea, vomiting, and abdominal pain
- Weakness and fatigue
- Cold or blue hands and feet
- An enlarged or tender liver
- Weight loss
- Kidney problems.